Imatinib, dasatinib and nilotinib: a review of adverse cutaneous reactions with emphasis on our clinical experience

Authors

  • V. Brazzelli,

    Corresponding author
    1. Department of Clinical-Surgical, Diagnostic and Paediatric Sciences, Institute of Dermatology, University of Pavia and Foundation IRCCS Policlinico San Matteo, Pavia, Italy
    Search for more papers by this author
  • V. Grasso,

    1. Department of Clinical-Surgical, Diagnostic and Paediatric Sciences, Institute of Dermatology, University of Pavia and Foundation IRCCS Policlinico San Matteo, Pavia, Italy
    Search for more papers by this author
  • G. Borroni

    1. Department of Clinical-Surgical, Diagnostic and Paediatric Sciences, Institute of Dermatology, University of Pavia and Foundation IRCCS Policlinico San Matteo, Pavia, Italy
    Search for more papers by this author

  • Conflict of interest

    • None.
  • Funding sources

    • None.

Abstract

In the last years, several tyrosine kinase inhibitors (TKIs) have been developed and approved for human cancer treatment. Imatinib mesylate was the first of this novel family of drugs that target cancer-specific molecules and signalling pathways. The appearance of imatinib resistances led to the introduction of second-generation TKIs with higher potency and selectivity, such as dasatinib and nilotinib. However, the range of activity of these agents is not simply directed at tumour cells. Patients and their clinicians are indeed frequently confronted with the cutaneous side-effects associated with the employ of these drugs, which represent the most common non-hematological adverse reactions. For this reason, a systematic dermatological survey of patients receiving these therapies is highly important, and an early and appropriate dermatological treatment is required. In this review, we analyse the clinical and pathological characteristics of the most commonly reported adverse skin events associated with first- and second-generation tyrosine kinase inhibitors, with a particular emphasis on our clinical experience.

Ancillary